Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Rheumatology
Volume 2018, Article ID 9867248, 4 pages
https://doi.org/10.1155/2018/9867248
Case Report

Pulmonary Sarcoidosis following Etanercept Treatment for Ankylosing Spondylitis: A Case Report and Review of the Literature

1Rheumatology Department, Mohammed V Military Academic Hospital, Faculty of Medicine and Pharmacy, Mohammed V University, Rabat, Morocco
2Nuclear Medicine Department, Mohammed V Military Academic Hospital, Faculty of Medicine and Pharmacy, Mohammed V University, Rabat, Morocco
3Anatomic Pathology Department, Mohammed V Military Academic Hospital, Faculty of Medicine and Pharmacy, Mohammed V University, Rabat, Morocco

Correspondence should be addressed to A. Majjad; moc.liamg@dajjamrd

Received 30 September 2017; Revised 29 November 2017; Accepted 20 December 2017; Published 23 January 2018

Academic Editor: Tsai-Ching Hsu

Copyright © 2018 A. Majjad et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Antitumor necrosis factor therapies have revolutionized the treatment of some inflammatory diseases. However, the use of these agents is associated with the development of many paradoxical autoimmune diseases. Less well-recognized is the association with sarcoidosis. We report a 55-year-old female with long-standing ankylosing spondylitis who developed persistent dry cough and dyspnea while receiving etanercept therapy. High-resolution computed tomography scanning showed mediastinal lymphadenopathy and multiple nodules in both lung fields developed two months after the administration of etanercept. Lymph node biopsy was not practicable. Histopathological examination of minor salivary gland biopsy revealed noncaseating granulomata, and the serum angiotensin-converting enzyme was very elevated. All infectious studies were negative. Etanercept was discontinued plus a course of corticosteroids with a clinical improvement, and a follow-up high-resolution computed tomography scanning 4 months later showed evident regression of mediastinal lymph nodes and pulmonary nodules. Potential pathogenic mechanisms of this paradoxical effect of tumor necrosis factor-alpha blocking agents are discussed.